IDEAS home Printed from https://ideas.repec.org/a/eee/phsmap/v312y2002i3p577-590.html
   My bibliography  Save this article

The variance of firm growth rates: the ‘scaling’ puzzle

Author

Listed:
  • Sutton, John

Abstract

Recent evidence suggests that a power-law relationship exists between a firm's size and the variance of its growth rate. The flatness of the relation is regarded as puzzling, in that it suggests that large firms are not much more stable than small firms. It has been suggested that the power-law nature of the relationship reflects the presence of some form of correlation of growth rates across the firm's constituent businesses. Here, it is shown that a model of independent businesses which allows for the fact that these businesses vary in size, as modelled by a simple ‘partitions of integers’ model, provides a good representation of what is observed empirically.

Suggested Citation

  • Sutton, John, 2002. "The variance of firm growth rates: the ‘scaling’ puzzle," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 312(3), pages 577-590.
  • Handle: RePEc:eee:phsmap:v:312:y:2002:i:3:p:577-590
    DOI: 10.1016/S0378-4371(02)00852-X
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S037843710200852X
    Download Restriction: Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. John Sutton, 1997. "Gibrat's Legacy," Journal of Economic Literature, American Economic Association, vol. 35(1), pages 40-59, March.
    2. Youngki Lee & Luis A. N. Amaral & David Canning & Martin Meyer & H. Eugene Stanley, 1998. "Universal features in the growth dynamics of complex organizations," Papers cond-mat/9804100, arXiv.org.
    Full references (including those not matched with items on IDEAS)

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:312:y:2002:i:3:p:577-590. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.